Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 39, NWS El Paso, TX

August 22, 2015Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 22, 2015, 1:43 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2015, 1:43 PM MDT (19:43 UTC)
Expired
Aug 22, 2015, 4:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WGUS54 KEPZ 221943
FFWEPZ
NMC017-051-222245-
/O.NEW.KEPZ.FF.W.0039.150822T1943Z-150822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
143 PM MDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 445 PM MDT
    
* AT 139 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE SLOW MOVING 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS PORTIONS OF THE BLACK 
  RANGE. WHILE THE STORMS HAVE DIMINISHED IN MANY AREAS...PORTIONS 
  OF TRUJILLO AND TIERRA BLANCA CANYONS CONTINUE TO EXPERIENCE HEAVY 
  RAINFALL...WITH AMOUNTS APPROACHING TWO INCHES. LOW WATER  
  CROSSINGS ALONG STATE HIGHWAY 27 BETWEEN LAKE VALLEY AND HILLSBORO 
  ARE LIKELY TO EXPERIENCE DANGEROUSLY HIGH WATER FLOWS IN THE NEXT 
  HOUR OR TWO.
  
* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 27 BETWEEN HILLSBORO AND LAKE VALLEY.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3289 10758 3290 10753 3288 10751 3288 10748
      3275 10752 3278 10772 3279 10774 3282 10775
      3286 10778 3288 10778 3291 10763

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:47 AM MDT, 9 hours 56 minutes earlier.

Area forecast discussion, Aug 22, 3:47 AM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 AM MDT SAT AUG 22 2015

.SYNOPSIS...
ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL OCCUR
ACROSS THE AREA THIS AFTERNOON AND TONIGHT. STORMS WILL BE MORE
WIDESPREAD ON SUNDAY A FRONT MOVES INTO THE AREA. VERY WARM
TEMPERATURES TODAY WILL BECOME COOLER ON SUNDAY AS CLOUDS INCREASE
OVER THE AREA. THUNDERSTORM ACTIVITY WILL BECOME MORE LIMITED AND
ISOLATED NEXT WEEK AS HIGH PRESSURE STRENGTHENS OVER THE REGION
AND THE DEEPER MOISTURE PLUME SHIFTS TO THE WEST. THE DRIER
CONDITIONS WILL ALLOW TEMPERATURES TO RISE BACK UP ABOVE NORMAL BY
THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...
A MORE ACTIVE AND WETTER WEATHER PATTERN WILL OCCUR OVER THE NEXT
COUPLE OF DAYS AS THE MOISTURE INCREASES OF THE PAST FEW DAYS PEAK
ACROSS THE REGION. A LARGE AREA OF HIGH PRESSURE CONTINUES TO
BUILD OVER THE STATE BUT MOISTURE ENTRAINED WITHIN THE HIGH
CIRCULATION WILL STILL BE ABLE TO FUEL SCATTERED THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. STORMS WILL GENERALLY BE SLOW MOVING
WHICH WILL RESULT IN PERIODS OF MODERATE TO HEAVY RAINFALL WITH
LOCALIZED FLOODING IN THE VICINITY OF THE STORMS. WELL ABOVE
NORMAL TEMPERATURES WILL LEAD LARGE DEWPOINT DEPRESSIONS THIS
AFTERNOON WHICH WILL INCREASE THE POTENTIAL FOR STRONG
THUNDERSTORM WIND GUSTS OF 50 MPH OR HIGHER.

SUNDAY WILL ALSO BE AN ACTIVE WEATHER DAY AS A FRONTAL BOUNDARY
PUSHES INTO THE AREA. THE ADDED LIFT FROM THE FRONT WILL HELP
FOCUS AND ENHANCE THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON AND
NIGHT. INCREASED CLOUDINESS WILL RESULT IN COOLER TEMPERATURES
THAT MAY TURN OUT TO SUPPRESS SOME STORM ACTIVITY OVER PORTIONS
OF THE LOCAL AREA BUT OVERALL DISTRIBUTION OF STORMS WILL BE
SCATTERED. MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...BUT
EXPECTED THE COOLER TEMPERATURES WILL LOWER DEWPOINT DEPRESSIONS
AND THUNDERSTORM WIND GUSTS TO 45 TO 50 MPH. CONSIDERABLE
CLOUDINESS IS EXPECTED ON SUNDAY WITH SLIGHTLY BELOW NORMAL
TEMPERATURES POSSIBLE.

MONDAY WILL BEGIN TO SEE A STRENGTHENING OF THE HIGH PRESSURE
CIRCULATION ACROSS THE WESTERN PART OF THE COUNTRY. AS A RESULT
THE LOCAL AREA WILL COME UNDER AN INCREASING EASTERLY FLOW
PATTERN. THIS CHANGE WILL BEGIN TO PUSH THE DEEPER MOISTURE
FURTHER WEST INTO ARIZONA AND BRING IN DRIER CONTINENTAL AIR TO
THE LOCAL AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE
POSSIBLE ON MONDAY...ESPECIALLY OVER THE MOUNTAINS...BUT OVERALL
COVERAGE WILL BE LESS THAN ON SUNDAY. TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW NORMAL ON MONDAY.

FOR TUESDAY THROUGH NEXT THURSDAY...THE DRYING AFFECTS OF THE
STRONG HIGH CIRCULATION WILL BE MORE NOTICEABLE WITH THUNDERSTORM
ACTIVITY LIMITED TO ISOLATED OCCURRENCES OVER THE MOUNTAINS WHILE
THE LOWLANDS STAY MOSTLY DRY. TEMPERATURES WILL ALSO START TO
CLIMB BACK UP ABOVE NORMAL DURING THE WEEK.

TOWARD THE END OF NEXT WEEK...LONG RANGE MODELS INDICATE THE
CENTER OF THE HIGH WILL SHIFT MORE TO THE WEST. THIS WILL PUT THE
LOCAL AREA UNDER A MORE NORTHERLY FLOW ALOFT...WHICH COULD RESULT
IN WEAK UPPER LEVEL DISTURBANCES DROPPING DOWN FROM THE NORTH AND
ENHANCING THUNDERSTORM DEVELOPMENT FOR THE REGION HEADING INTO
NEXT WEEKEND.

&&

.AVIATION...VALID 22/12Z-23/12Z...
MOSTLY VFR CONDITIONS TO EXPECTED AT ALL TAF SITES THRU THE
PERIOD WITH THE EXCEPTION OF ISOLATED STORMS THAT MAY POP UP
DURING THE AFTERNOON AND EVENING HOURS. FREQUENCY OF STORMS WILL
BE HIGHER AND CIGS WILL BE LOWER OVER THE MOUNTAINS. EXPECT SKY
CONDITIONS OF P6SM SCT-BKN090-120 SCT-BKN250. ISOLD 1-3SM TSRA
BKN050-070 AFT 18Z. SFC WINDS SOUTHWEST 10 TO 15 KTS...BECOMING
MORE WEST AFT 18Z.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION AS MOISTURE
ENTRAINED WITHIN THE CIRCULATION GRADUALLY RAISES MOISTURE OVER
THE LOCAL AREA. THIS WILL FUEL ISOLATED LOWLAND AND SCATTERED
MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND TONIGHT AND AGAIN
TOMORROW. SHOWERS AND THUNDERSTORMS MAY BE ENHANCED BY A FRONTAL
BOUNDARY THAT WILL MOVE INTO THE LOCAL AREA ON SUNDAY. A DOWNWARD
TREND IN THE POTENTIAL FOR WETTING PRECIP WILL TAKE PLACE BY THE
MIDDLE OF NEXT WEEK AS THE HIGH STRENGTHENS OVER THE FOUR CORNERS
REGION AND THE DEEPER MOISTURE GETS PUSHED FURTHER TO THE WEST.

TEMPS WILL BEGIN TO DROP OFF A BIT OVER THE NEXT FEW DAYS DUE TO
INCREASED CLOUD COVER AND MOISTURE LEVELS. AS A RESULT WE WILL
BEGIN TO SEE AN UPWARD TREND IN MIN RH VALUES ACROSS THE REGION
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE LOWLANDS SHOULD
SEE MIN RH VALUES OF 30 TO 35 PERCENT WITH 50 TO 60 PERCENT VALUES
ACROSS THE MOUNTAINS BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 99  73  91  72 /  20  30  30  30
SIERRA BLANCA           95  69  90  68 /  20  30  30  30
LAS CRUCES              97  69  89  67 /  20  30  30  40
ALAMOGORDO              98  70  91  68 /  20  20  40  40
CLOUDCROFT              76  54  68  53 /  40  40  80  70
TRUTH OR CONSEQUENCES   95  69  88  67 /  20  20  30  40
SILVER CITY             87  63  82  63 /  30  30  50  50
DEMING                  97  69  90  68 /  20  20  30  40
LORDSBURG               95  68  90  68 /  20  20  40  40
WEST EL PASO METRO      99  73  92  72 /  20  30  30  40
DELL CITY              101  72  92  70 /  20  30  40  30
FORT HANCOCK            99  70  93  68 /  20  40  30  30
LOMA LINDA              94  69  86  67 /  20  40  40  30
FABENS                  99  70  93  68 /  20  40  40  30
SANTA TERESA            98  72  91  70 /  20  30  30  30
WHITE SANDS HQ          97  70  91  68 /  20  30  40  40
JORNADA RANGE           97  68  90  67 /  20  20  40  30
HATCH                   98  68  91  67 /  20  20  30  30
COLUMBUS                97  70  91  69 /  20  20  40  40
OROGRANDE               97  71  91  70 /  20  20  40  30
MAYHILL                 85  58  74  57 /  40  30  60  60
MESCALERO               85  57  76  56 /  30  30  70  60
TIMBERON                84  61  76  59 /  30  40  60  60
WINSTON                 86  60  79  59 /  50  40  50  50
HILLSBORO               94  65  88  63 /  40  20  40  50
SPACEPORT               96  68  89  67 /  20  20  30  30
LAKE ROBERTS            87  57  82  56 /  40  30  60  60
HURLEY                  90  64  85  64 /  20  20  40  50
CLIFF                   93  63  89  63 /  20  40  50  40
MULE CREEK              90  59  87  59 /  20  40  50  40
FAYWOOD                 92  65  86  64 /  30  20  40  50
ANIMAS                  93  68  89  68 /  20  20  40  40
HACHITA                 94  67  89  67 /  20  20  40  40
ANTELOPE WELLS          90  65  85  65 /  40  30  50  60
CLOVERDALE              85  64  82  64 /  30  40  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/04/04
Hazardous weather outlook, Aug 22, 12:45 PM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1245 PM MDT SAT AUG 22 2015

NMZ401>417-TXZ418>424-232015-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1245 PM MDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING VERY
HEAVY RAINFALLS...HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO
60 MPH WHICH MAY CAUSE PROPERTY DAMAGE. OVER 2 INCHES OF RAIN WILL
FALL OVER ISOLATED LOCATIONS RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY:SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH A FEW
STORMS PRODUCING VERY HEAVY RAINFALLS...HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO  60 MPH WHICH MAY CAUSE PROPERTY DAMAGE.
OVER 2 INCHES OF RAIN WILL FALL OVER ISOLATED LOCATIONS RESULTING IN
FLASH FLOODING.

MONDAY: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW
STORMS PRODUCING HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50
MPH. UP TO AN INCH OF RAIN WILL FALL OVER A FEW LOCATIONS.

TUESDAY THROUGH FRIDAY: A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY AROUND MOUNTAIN AREAS...OTHERWISE MOSTLY DRY WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT
WEATHER TO OUR OFFICE VIA THE SPOTTER PHONE NUMBER OR VIA TWITTER
WITH OUR HANDLE @NWSELPASO

ROGASH

In the hours before

Special weather statement, Aug 22, 12:55 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1255 PM MDT SAT AUG 22 2015

NMZ402-403-408-409-221945-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1255 PM MDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 145 PM MDT...

AT 1251 PM MDT...STRONG THUNDERSTORMS WERE AFFECTING THE CREST AND
EAST SLOPES OF THE BLACK RANGE IN EASTERN GRANT AND WESTERN SIERRA
COUNTIES.  THESE STORMS WERE NEARLY STATIONARY...AND MAY PRODUCE
WIND GUSTS TO 45 MPH AND HALF INCH HAIL.

TORRENTIAL RAINFALL IS ALSO OCCURRING...AND IF IT PERSISTS...MAY
LEAD TO FLOODING.

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...
EMORY PASS...
KINGSTON...
HERMOSA...
IRON CREEK CAMPGROUND.
PORTIONS OF HIGHWAY 152 IN THE VICINITY OF EMORY PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3314 10762 3293 10750 3276 10759 3273 10771
      3276 10784 3311 10788 3316 10775
TIME...MOT...LOC 1851Z 340DEG 3KT 3289 10775

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:08 PM MDTSpecial Weather StatementEPZ37 min
Aug 21, 7:01 PM MDTAreal Flood AdvisoryEPZGrant4 hr
Aug 21, 7:10 PM MDTSpecial Weather StatementEPZGrant50 min
Aug 21, 7:17 PM MDTAreal Flood AdvisoryEPZGrant118 min
Aug 22, 12:55 PM MDTSpecial Weather StatementEPZSierra50 min
Aug 22, 1:15 PM MDTAreal Flood AdvisoryEPZGrant, Sierra4 hr
Aug 22, 2:48 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 22, 4:21 PM MDTSevere Thunderstorm WarningEPZLuna54 min
Aug 22, 4:26 PM MDTAreal Flood AdvisoryEPZLuna3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.